The Union government's decision to allow the use of injectable contraceptives, as part of the public health programme in the country, would be a harmful step that will affect the health of women, Member of Parliament and Communist Party of India (Marxist) Polit Bureau member Brinda Karat has said.

In a letter to the Union Health and Family Welfare Minister Ghulam Nabi Azad, Ms. Karat, while calling for reconsidering the decision, said it would be unfortunate if the National Rural Health Mission was converted into a mission to introduce damaging invasive hormonal contraceptives into the health system. “Surely that is not its mandate.”

Side effects

“You are aware that a similar proposal in the 1990's had to be ultimately withdrawn because of legitimate objections from women's organisations and public health experts and activists. The reasons are still valid,” she said.

Injectables have side effects, which were well documented. These include disruption in the menstrual cycle — causing both Menorrhagia and Metrorrhagia. Its other side effects are: headaches, dizziness, weight gain, abdominal bloating and general discomfort. Government officials, pushing for injectable contraceptives, consider these side effects to be “minor.” However, for women, particularly those doing hard manual labour, these could have a serious impact on their work, besides causing great inconvenience, affecting the quality of life.

“These are precisely the women who will be targets of the programme.”